Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 791, NWS Jackson, MS

November 27, 2001Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 27, 2001, 1:11 PM CST for Smith County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 27, 2001, 1:11 PM CST (19:11 UTC)
Expired
Nov 27, 2001, 2:00 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS54 KJAN 271911
SVRJAN
MSC129-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
111 PM CST TUE NOV 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 200 PM CST

* AT 111 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MIZE...OR ABOUT 9 MILES
  SOUTHEAST OF MAGEE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MIZE AT 120 PM CST
  BE NEAR SYLVARENA AT 145 PM CST

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3188 8965 3179 8961 3180 8949 3202 8933
          3208 8947

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 9:10 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Nov 27, 9:10 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING/ADVISORY SECTION
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CST TUE NOV 27 2001

...PERSISTENT MODERATE TO HEAVY RAINS TO POSE FLASH FLOOD/FLOOD
   THREAT ACROSS CWFA THROUGH WEDNESDAY...A FEW SEVERE STORMS
   POSSIBLE SOUTHEAST HALF OF CWFA THIS AFTERNOON...

SURFACE COLD FRONT SLOWING DOWN AS IT NEAR THE MS RIVER AS MOIST...SWLY
MID/UPPER LVL FLOW OVERRIDES THE FRONT. THE OCCASIONAL SHORTWAVE
WILL CONTINUE EJECT NEWD ACROSS THE REGION IN THE SWLY FLOW ONLY
ENHANCING THE ALREADY WIDESPREAD RAINFALL WITH SW AREAS THIS
MORNING ALREADY SEEING LOCALIZED 3-5 INCH AMOUNTS AS TRAINING
OCCURS. META LOOKS TO BE HANDLING THE SHORT TERM (THROUGH 24 HRS)
THE BEST WITH RAINFALL OVERSPREADING THE WHOLE CWFA BY LATE
AFTERNOON. WILL EXTEND FLASH FLOOD WATCH FARTHER SEWD...JUST NOT
SURE HOW FAR SE. WITH DEW PTS AROUND 70 DEG F SE OF LEADING EDGE OF RAIN
SHIELD...WILL MOST LIKELY JUST HAVE ALL OF CWFA IN FFA FOR TODAY.

A SEVERE STORM OR TWO CANT BE RULED OUT AHEAD OF THE LEADING EDGE
OF RAINFALL OVER THE EAST-CENTRAL/SE ZONES. SOME DESTABILIZATION
EXPECTED ACROSS THESE AREAS LATER IN THE DAY ALONG WITH INCREASING
1-3KM HELICITY/SHEAR TOWARDS EVENING WITH EXPECTED INTENSIFICATION
OF BL-850 MB LOW LEVEL JET BY EVENING. OVERALL...I LIKE SPCS
PLACEMENT OF SLIGHT RISK OF SEVERE OVER THE SE HALF OF CWFA. COOLER
...MORE STABLE AIR IS OVER TAKING THE NW THIRD OF CWFA AND WILL
REMOVE SEVERE WORDING FOR TODAY UP THAT WAY. WILL ONLY KEEP 1ST PD
SEVERE MENTION OVER THE SOUTH AND EAST DUE TO AFOREMENTIONED REASONS.

AS FOR TEMPS/WINDS...ALL LOOKS GOOD FOR NOW AND WILL NOT MAKE ANY
ADJUSTMENTS. UPDATES TO SFP...ZFP AND HAZARDOUS WX OUTLOOK OUT
BEFORE 10 AM.

.JAN...
MS...FLOOD WATCH ALL ZONES (GREENVILLE-COLUMBUS...SOUTH TO
     NATCHEZ/HBG).
LA...FLOOD WATCH ALL NE ZONES.
AR...FLOOD WATCH ALL EXTREME SE ZONES.

05/

In the hours before

Special weather statement, Nov 27, 7:50 AM CST, 5 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0750 AM CST TUE NOV 27 2001

...THUNDERSTORMS...
A COMPLEX AND STORMY WEATHER PATTERN WILL PRODUCE SEVERAL ROUNDS
OF THUNDERSTORMS TODAY AND TONIGHT OVER EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING
HOURS. THE SEVERE WEATHER THREAT WILL DEPEND LARGELY ON LOCATION.
OVER AREAS TO THE NORTHWEST OF A RAYVILLE LOUISIANA...TO
MAYERSVILLE AND EUPORA LINE...THE MAIN THREAT WILL BE LARGE HAIL
WITH THE BEST CHANCE OF SEVERE THUNDERSTORMS COMING THIS EVENING.
OVER THE REMAINDER OF THE AREA...THE PRIMARY THREAT WILL SHIFT TO
DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE ESPECIALLY IN
THE AFTERNOON AND EVENING HOURS.

A VERY MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE OUTLOOK
AREA. A POWERFUL STORM SYSTEM CONTINUES TO DEVELOP OVER THE
SOUTHERN PLAINS...WITH A STRONG FRONTAL BOUNDARY BEGINNING TO
STALL OVER MISSISSIPPI. STRONG WINDS AND LIFT ASSOCIATED WITH THE
DEVELOPING STORM SYSTEM WILL AID SEVERE THUNDERSTORM DEVELOPMENT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED AT ANY TIME TODAY AND TONIGHT.

...FLOODING...
A FLOOD WATCH IS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF WESTERN MISSISSIPPI FOR TODAY
AND TONIGHT. SOILS ARE BEGINNING TO SATURATE IN THIS REGION AND
FUTURE HEAVY RAINFALL WILL CAUSE RUN-OFF PROBLEMS AND FLOODING OF
SMALL CREEKS AND LOW-LYING AREAS. OVER AREAS FARTHER EAST
INCLUDING EASTERN PORTIONS OF MISSISSIPPI...LOCALLY HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROAD WAYS AND IN
LOW-LYING AREAS.

IT IS POSSIBLE THE FLOOD WATCH MAY BE EXTENDED BEYOND TONIGHT IF
HEAVY RAIN PERSISTS...AND MAY BE EXPANDED FARTHER EAST. STAY
TUNED FOR THE LATEST FORECASTS CONCERNING THIS FLOOD SITUATION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 27, 10:53 AM CST, 2 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CST TUE NOV 27 2001

...THUNDERSTORMS...
A COMPLEX AND STORMY WEATHER PATTERN WILL PRODUCE SEVERAL ROUNDS
OF THUNDERSTORMS TODAY AND TONIGHT OVER EXTREME SOUTHEAST
ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST
PORTION OF THE AREA...ESPECIALLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST THROUGH
TODAY. WITH A VERY MOIST AIRMASS IN PLACE AND NUMEROUS UPPER
LEVEL DISTURBANCES MOVING OVER THE AREA...THUNDERSTORMS WILL
CONTINUE ALONG AND AHEAD OF THE FRONTAL BOUNDARY. DURING THE
AFTERNOON...SURFACE HEATING WILL ALLOW FOR THE ATMOSPHERE TO
BECOME MORE UNSTABLE OVER THE SOUTHEAST COUNTIES. ISOLATED SEVERE
STORMS ARE POSSIBLE ACROSS THIS AREA...WITH THE MAIN THREAT
COMING IN THE FORM OF DAMAGING WIND AND HAIL.

...FLOODING...
A FLOOD WATCH IS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI THROUGH TONIGHT.
SOILS ARE SATURATED OVER MOST LOCATIONS AND FUTURE HEAVY RAINFALL
WILL CAUSE RUN-OFF PROBLEMS AND FLOODING OF SMALL CREEKS AND
LOW-LYING AREAS. AREAS ACROSS THE EAST AND SOUTHEAST...RAINFALL
HAS NOT BEEN HEAVY AT THIS TIME. HOWEVER...WITH THE DEVELOPMENT
OF THUNDERSTORM LATER TODAY...FLOODING MAY BECOME POSSIBLE AS
STORMS SLOWLY MOVE SOUTHEAST AND INDIVIDUAL STORM CELLS TRAIN
OVER THE SAME LOCATIONS. THROUGH TONIGHT...LOCATIONS ACROSS THE
OUTLOOK AREA CAN EXPECT AN ADDITIONAL 1 TO 3 INCHES OF RAIN.

IT IS POSSIBLE THE FLOOD WATCH MAY BE EXTENDED BEYOND TONIGHT IF
HEAVY RAIN PERSISTS. STAY TUNED FOR THE LATEST FORECASTS AND
STATEMENTS CONCERNING THIS WEATHER SITUATION.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED AT ANY TIME THROUGH TONIGHT...CONCERNING FLOODING
POTENTIAL AND ISOLATED SEVERE THUNDERSTORMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Nov 27, 11:07 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CST TUE NOV 27 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    MONTROSE                  AR   FLOODING
11/27/01   ASHLEY                         NUMEROUS COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          MONTROSE PD.

0920 AM    NATCHEZ                   MS   FLOODING
11/27/01   ADAMS                          NUMEROUS STREET FLOODING.
                                          REPORTED BY ADAMS COUNTY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 6:22 PM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower, Washington23 min
Nov 26, 6:41 PM CSTSevere Thunderstorm WarningJANSunflower49 min
Nov 26, 6:46 PM CSTTornado WarningJANWashington44 min
Nov 26, 7:09 PM CSTSevere Thunderstorm WarningJANLeflore51 min
Nov 26, 7:12 PM CSTTornado WarningJANLeflore, Sunflower48 min
Nov 26, 9:35 PM CSTSevere Thunderstorm WarningJANBolivar55 min
Nov 26, 10:13 PM CSTTornado WarningJANBolivar47 min
Nov 26, 10:34 PM CSTSevere Thunderstorm WarningJANWashington41 min
Nov 26, 10:49 PM CSTSevere Thunderstorm WarningJANSunflower41 min
Nov 26, 10:59 PM CSTSevere Thunderstorm WarningJANBolivar46 min
Nov 27, 6:35 AM CSTFlash Flood WarningJANAdams, Claiborne, Jefferson2 hr
Nov 27, 8:55 AM CSTFlash Flood WarningJANAdams, Claiborne, Jefferson3 hr
Nov 27, 12:44 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis46 min
Nov 27, 1:01 PM CSTTornado WarningJANCovington29 min
Nov 27, 1:19 PM CSTTornado WarningJANSmith41 min
Nov 27, 2:05 PM CSTSevere Thunderstorm WarningJANJasper40 min
Nov 27, 3:04 PM CSTFlash Flood WarningJANCovington, Jefferson Davis3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.